Texas, 2013

Tornadoes and Hail in Texas, May 29, 2013

May 29, 2013 · NWS LUB · 6 events in 3 counties and zones

A strong upper level trough moved into west Texas during the early afternoon hours, resulting in convective initiation along the dryline. This large scale forcing was too far north to assist in breaking the cap farther south, which kept activity from developing farther south into the Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level trough moved into west Texas during the early afternoon hours, resulting in convective initiation along the dryline. This large scale forcing was too far north to assist in breaking the cap farther south, which kept activity from developing farther south into the Rolling Plains. Large hail and two landspout tornadoes occurred along this line before dry air swept in and brought an end to storms across the far southeastern Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 11:36 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 29, 11:36 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1236 PM CDT WED MAY 29 2013

.AVIATION...
STRATUS HANGING ON AT KCDS BUT LEFT VFR CEILINGS IN THE FORECAST
AS THIS SHOULD MIX OUT BY EARLY TO MID AFTERNOON. UNCERTAINTY IN
DEGREE AND TIMING OF DESTABILIZATION NEAR KCDS HAS PRECLUDED
MENTION OF VCTS OR TSRA AT THIS TIME...BUT WILL CERTAINLY MONITOR
FOR AMENDMENTS THROUGH ISSUANCE OF THE 00Z PACKAGE. BREEZY SOUTH
WINDS WILL CONTINUE VEERING TODAY AT KLBB AND TONIGHT AT KCDS AS
VFR CONDITIONS PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 1209 PM CDT WED MAY 29 2013/

UPDATE...
SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY TO MID
AFTERNOON ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND ROLLING
PLAINS. THE DRYLINE WILL QUICKLY MIX EAST THIS AFTERNOON IN
ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE TROUGH KNOCKING ON THE
DOORSTEP OF WEST TEXAS. DEWPOINTS ARE ALREADY MIXING DOWN INTO THE
50S ALONG WITH VEERING WINDS WEST OF A SILVERTON TO POST
LINE...WITH 30S LOCATED JUST WEST OF FRIONA SOUTH TO PLAINS. GIVEN
THE CLOSE PROXIMITY OF THE UPPER LEVEL FORCING AND SUBSEQUENT
EASTWARD PROGRESSION OF THE DRYLINE CIRCULATION...HAVE LOWERED
POPS ACROSS THE SOUTH PLAINS. TOWERING CUMULUS FORMING ACROSS
PORTIONS OF THE TEXAS PANHANDLE AND SOUTH PLAINS MAY INDICATE
EARLY INITIATION TODAY...HINDERING WIDESPREAD SEVERE CHANCES AS
STRATUS HAS YET TO CLEAR THE ROLLING PLAINS AND FAR SOUTHEAST
PANHANDLE.

THE BEST CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE NORTHEAST OF
A LINE FROM ABOUT TURKEY TO PADUCAH...WHERE DEWPOINTS IN THE 60S
WILL HOLD THE LONGEST ALONG WITH SOUTH OR SLIGHTLY SOUTHEAST
SURFACE WIND FIELDS. IN ADDITION...UPPER FORCING FROM THE
PREVIOUSLY MENTIONED TROUGH WILL BE GREATEST HERE AS THIS FEATURE
LIFTS NORTHEAST. HOWEVER...TIMING WILL NOT BE IDEAL AS THE BASE OF
THE TROUGH AND ASSOCIATED WEAKNESS IN WIND FIELDS WILL LIKELY
SKIRT ACROSS THE REGION DURING PEAK HEATING AND WEAKEN DEEP LAYER
SHEAR. NONETHELESS...40 KNOTS OF 0-6 KM SHEAR WILL BE SUPPORTIVE
OF DISCRETE SUPERCELLS AS LONG AS INSTABILITY CAN DEVELOP AND BE
REALIZED. LARGE HAIL TO BASEBALL SIZE WILL BE THE PRIMARY THREAT
WITH ISOLATED WIND GUSTS TO 60-70 MPH. A TORNADO THREAT WILL ALSO
EXIST LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE LOW LEVEL
JET RAMPS UP AND BRINGS AN UNCERTAIN DEGREE OF ENHANCEMENT AND
BACKING TO THE NEAR SURFACE AND LOW LEVEL WIND FIELDS. STORMS WILL
BECOME LINEAR IN NATURE AS LARGE SCALE FORCING INCREASES...BEFORE
ACTIVITY DECREASES INTO THE EVENING AND EARLY OVERNIGHT HOURS AS
UPPER FORCING AND DRIER AIR MOVE EAST.

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 29 2013/

SHORT TERM...
SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND EVENING...

UPPER-AIR ANALYSIS EARLY THIS MORNING SHOWS A DEEP AND SLIGHTLY
NEGATIVELY-TILTED TROUGH MOVING THROUGH THE ROCKIES INTO NRN
CHIHUAHUA MX. THIS TROUGH WAS ACCOMPANIED BY A 70+ KT ULJ NOSING
INTO SRN NM. AT THE SFC...THE DRYLINE HAS RETREATED INTO
NM...ALTHOUGH THE LATEST WEST TEXAS MESONET OBS SHOW THAT MOISTURE
HAS BEEN KICKED OUT OF THE GUADALUPE MTNS AS WEST FLOW PICKS UP IN
THAT AREA.

FIRST OFF...FOR THIS MORNING...WE CAN/T RULE OUT A FEW SHOWERS AND
TSTMS ALMOST ANYWHERE ACROSS THE AREA IN A WEAK WAA/INCREASING
LARGE-SCALE ASCENT REGIME. HIGH-RES GUIDANCE IS DECIDEDLY MIXED ON
THIS POTENTIAL...AND WE WILL KEEP AN ISOLD MENTION GOING IN THE FCST.

LATE MORNING TO EARLY AFTERNOON...THE DRYLINE SHOULD MIX EAST OF
I-27/U.S. 87. THERE IS SOME UNCERTAINTY WHERE IT WILL BE LOCATED BY
PEAK HEATING...WITH THE GENERAL MODEL CONSENSUS SHOWING IT ACROSS
THE EASTERN SOUTH PLAINS...ON THE CAPROCK. FCST SNDGS JUST EAST OF THE
DRYLINE SHOW ABOUT 1500 TO 2500 J/KG OF MLCAPES WITH CINH
DISAPPEARING BY 19 TO 20 UTC. DEEP-LAYER SHEAR SHOULD BE ADEQUATE
FOR STORM ROTATION AND WILL LIKELY INCREASE THROUGH THE EVENING. A
WINDOW FOR ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE TOWARD
EVENING AS LCL/S LOWER AND LOW-LVL WINDS STRENGTHEN AND BACK. LCLS
WILL BE LOWER ACROSS OUR NE ZONES AND AND SUPERCELLS IN THAT
ENVIRONMENT WILL BRING A TORNADO THREAT. CONVECTION-ALLOWING
GUIDANCE IS GENERALLY NOT BULLISH ON THE SCOPE OF TSTM
ACTIVITY...PERHAPS OWING TO THE BULK OF THE LARGE-SCALE ASCENT BEING
DIRECTED TO OUR NORTH. HOWEVER...THE DRYLINE CIRCULATION APPEARS TO
BE ROBUST AND CAPPING DOES NOT APPEAR TO BE A LARGE CONCERN DESPITE
THE POTENTIAL FOR CONSIDERABLE CLOUD COVER. WOULD EXPECT AT LEAST A
COUPLE OF STORMS TO FIRE AND TAKE ROOT IN THIS ENVIRONMENT.

THE SRN FLANK OF THE DRYLINE WILL RETREAT WED EVENING...WHILE
NORTHERN PORTION MAY HOLD TIGHT. IT IS NOT OUT OF THE QUESTION THAT
WE COULD SEE SOME ADDITIONAL STORMS DEVELOP ALONG THE DRYLINE LATE
WED EVENING ALTHOUGH THE SIGNAL IS QUITE WEAK.

LONG TERM...
CHANCES OF PRECIPITATION FOR THIS WEEKEND LOOK TO BE LESS OPTIMISTIC
WITH GREAT UNCERTAINTY FOR NEXT WEEK PRECIPITATION CHANCES.

THURSDAY AND FRIDAY WILL LIKELY BE DRY WITH THE DRYLINE MIXING
EAST OF THE ROLLING PLAINS AND LARGE SCALE SUBSIDENCE OVERHEAD IN
THE WAKE OF TODAYS TROUGH. THIS TROUGH WILL SEND A COLD FRONT
THROUGH THE REGION EARLY SATURDAY MORNING. THERE IS GOOD AGREEMENT
AMONG MODEL SOLUTIONS ON THE TIMING OF THE FRONT. HOWEVER...THE
LATEST MODEL ITERATIONS PLOW THE FRONT ALL THE WAY DOWN INTO THE
BIG BEND. THE FRONT WILL THEN BECOME QUASI STATIONARY AND THEN
DISSIPATE BY MONDAY BUT A SOUTHWARD MOVEMENT OF THIS MAGNITUDE
WOULD RESULT IN LITTLE CHANCES OF PRECIPITATION. EVEN JUST PRIOR
TO THE COLD FRONT ARRIVAL...THE AIRMASS WILL BE VERY DRY WITH THE
DRYLINE STILL WELL TO THE EAST OF THE ROLLING PLAINS.
FRONTOGENETICAL LIFT WOULD NOT LIKELY BE ABLE TO ACT ON MOIST AIR
UNTIL IT REACHES THE PERMIAN BASIN.

EARLY NEXT WEEK...A STRONG RIDGE WILL BUILD IN WITH MODELS SHOWING
HEIGHTS MAXING OUT AT 590DM IN NORTHERN MEXICO. SIMULTANEOUSLY...A
TROUGH WILL DIG DOWN THE WEST COAST OF THE US WITH SURFACE WINDS
FROM THE SOUTH TO SOUTHEAST DRAWING LOW LEVEL MOISTURE INTO WEST
TEXAS. THERE IS A POTENTIAL FOR AFTERNOON THUNDERSTORMS NEXT WEEK
ORIGINATING IN NEW MEXICO ALONG A DRYLINE. HOWEVER...THE FORECAST
IS UNCLEAR AT THE MOMENT WITH REGARDS TO THE EFFECT THE RIDGE WILL
HAVE ON THE PRECIPITATION CHANCES. JDV

FIRE WEATHER...
FORECAST MIN RH VALUES AROUND 10 PERCENT AND BREEZY SOUTHWEST WINDS
AROUND 15 TO 20 MPH AT THE 20 FOOT LEVEL WILL CONTRIBUTE TO AN
ENHANCED FIRE DANGER ACROSS THE FAR SW TX PANHANDLE AND WRN SOUTH
PLAINS THIS AFTERNOON AND EVENING....AND SOME LOW-END CRITICAL FIRE
WX CONDITIONS MAY OCCUR. THE LIMITING FACTOR CONTINUES TO BE THE
OVERALL LACK OF FUELS AND SOME GREENING OF FUELS. A FIRE DANGER
STATEMENT WILL BE ISSUED FOR THIS SITUATION.

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN
OCCUR ON THURSDAY AND FRIDAY. THE DRYLINE WILL MOVE EAST OF THE
ROLLING PLAINS LEAVING MUCH OF THE REGION IN VERY DRY AIR.
HOWEVER...20 FOOT WIND SPEEDS ARE NOT EXPECTED TO BE SUSTAINED
ABOVE 20MPH FOR AN EXTENDED PERIOD OF TIME. THE HIGHEST WINDS ARE
ANTICIPATED TO BE OVER THE EXTREME SOUTHWESTERN SOUTH PLAINS ON
BOTH THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  92  58  96  56 /   0   0   0   0  10
TULIA         60  92  59  96  58 /  10   0   0   0  10
PLAINVIEW     61  94  62  96  59 /  10   0   0   0  10
LEVELLAND     63  94  63  98  61 /   0   0   0   0  10
LUBBOCK       63  96  65  98  62 /  10   0   0   0  10
DENVER CITY   64  95  63  98  64 /   0   0   0   0  10
BROWNFIELD    64  95  62  99  63 /  10   0   0   0  10
CHILDRESS     66  97  67  98  66 /  30  10  10  10  10
SPUR          66  96  66  97  66 /  20  10  10  10  10
ASPERMONT     70  96  69  99  72 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 29, 10:32 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT WED MAY 29 2013

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE...GENERALLY NORTH AND EAST OF A TURKEY TO PADUCAH LINE. A
SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF THE
ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE BY EARLY
AFTERNOON... AND EXPAND SOUTHWARD INTO EASTERN PORTIONS OF THE
ROLLING PLAINS BY MID TO LATE AFTERNOON. LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREATS WITH ANY STORMS THAT DEVELOP... WHILE AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE AS WELL. THE GREATEST THREAT FOR SEVERE
WEATHER WILL EXIST ACROSS HALL...CHILDRESS AND COTTLE COUNTIES.

FIRE WEATHER

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS
PANHANDLE WEST OF THE INTERSTATE 27 CORRIDOR FROM EARLY THIS
AFTERNOON THROUGH EARLY EVENING. A FIRE DANGER STATEMENT IS IN
EFFECT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF THE SOUTH PLAINS AND ROLLING PLAINS BOTH
THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, May 29, 1:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
252 PM CDT WED MAY 29 2013

TXZ024-292015-
BRISCOE-
252 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILVERTON...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3475 10104 3457 10095 3434 10133 3448 10147
      3475 10132
TIME...MOT...LOC 1952Z 230DEG 22KT 3447 10132

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Briscoe

When
May 29, 1:55 PM CST to 1:58 PM CST
Where
Briscoe County, Silverton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.470, -101.300

An NWS COOP observer estimated dime to quarter size hail. No damage was reported.

Hail, Floyd

When
May 29, 2:05 PM CST
Where
Floyd County, 3.43 mi E of Lockney
Measured
1.75 in hail
Reported by
Public
Coordinates
34.120, -101.370

The public reported golf ball size hail four miles east of Lockney. Damage, if any, was unknown.

Tornado, Briscoe

When
May 29, 2:30 PM CST to 2:35 PM CST
Where
Briscoe County, 3.49 mi ENE of Quitaque to 3.79 mi NNE of Gasoline
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Property damage
$5,000
Reported by
Public
Coordinates
34.380, -100.990

The first of two landspout tornadoes this afternoon developed just west of Valley Schools in far southeast Briscoe County and moved slowly eastward causing EF-0 damage to a barn. This tornado later passed within 1/4 mile of the Valley Schools' football field and was photographed and videoed by some members of the school faculty.

Tornado, Hall

When
May 29, 2:44 PM CST to 2:46 PM CST
Where
Hall County, 2.36 mi SW of Turkey to 1.8 mi SW of Turkey
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
34.376, -100.909

Members of the Turkey Fire Department reported a landspout tornado about one mile south of Turkey. The landspout remained over open land for about two minutes before dissipating and was witnessed by many area residents including those as far away as Quitaque.

Hail, Hall

When
May 29, 4:00 PM CST to 4:19 PM CST
Where
Hall County, 1.84 mi ENE of Eli to 5.32 mi ESE of Memphis Muni Arpt
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
34.690, -100.590

A hailswath with large hailstones between quarter size and 2.25 inches in diameter fell from about four miles southwest of Memphis to six miles east-southeast of Memphis. Hail in Memphis was reported by the Fire Department to be pea to dime size. No damage was reported.

Hail, Hall

When
May 29, 4:40 PM CST to 4:42 PM CST
Where
Hall County, 0.89 mi NW of Memphis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.730, -100.540

Less than an hour after a thunderstorm with large hail pummeled rural areas southwest and southeast of Memphis, another severe thunderstorm produced large hail up to 1.5 inches in diameter - this time in the city of Memphis. The city emergency manager reported the hail fell for two minutes, but the extent of damage was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443274, 443275, 443434, 443276, 443277, 443279.